Indiana, 2021

Damaging Winds in Indiana, June 19, 2021

June 19, 2021 · NWS IWX · 2 events in 1 county or zone

The passage of a weak shortwave earlier in the day left a subtle boundary across northern Indiana. This resulted in a few multicell clusters producing sporadic damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

The passage of a weak shortwave earlier in the day left a subtle boundary across northern Indiana. This resulted in a few multicell clusters producing sporadic damaging winds. An occupied mobile home was destroyed in San Pierre (Starke County) with the male inside killed and his wife injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 19, 7:03 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 19, 7:03 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
903 PM EDT Sat Jun 19 2021

.SYNOPSIS...
Issued at 1235 PM EDT Sat Jun 19 2021

There is a chance for widely scattered showers and thunderstorms
this afternoon into this evening. Better chances for
thunderstorms, potentially severe, arrive late Sunday afternoon
into Sunday night. Trending slightly cooler and mainly dry then
early next week.

&&

.SHORT TERM...(This Afternoon through Sunday Night)
Issued at 300 PM EDT Sat Jun 19 2021

A surface trough will trail a potent shortwave tracking ese toward
the eastern Great Lakes this afternoon into tonight. Erosion of
lingering MLCIN should favor widely scattered convection in the
vicinity of this trough (and/or outflow boundary) by late
afternoon-early evening, with latest ob/satellite trends and CAMs
favoring our northeast zones (far ne IN/nw OH/sc MI). A few cells
could trend strong to severe (hail/wind main threats) given
seasonably strong wnw flow in the mid levels, and 1-2k j/kg of
MLCAPE. Mainly dry and warm elsewhere in a drier, initially well
mixed, environment south of this boundary. The main front then
settles south into our southern zones, or just south of the area,
later tonight into Sunday morning with quiet wx and lighter winds
anticipated CWA wide.

Attention by late Sunday afternoon into Sunday night will turn to
increasing chances for two rounds of convection. Synoptically
speaking, there be an upper level trough amplifying into the north-
central CONUS, with ramping downstream southwesterly flow forcing
the aforementioned frontal boundary back north toward the Michigan
state line by this time. The associated northward flux of moisture
and instability, in tandem with increasing deeper layer shear, could
set the stage for a severe convective complex (or two). Forcing
during the late aftn-eve periods will rely on a small scale lead
vort max (or MCV), with the main cold front to follow overnight
with additional convective chances if full overturning doesn't
occur with the lead wave. Damaging winds and hail appear to be the
primary threats, though a few tornadoes remain possible,
especially near the warm front late aftn-eve. SPC did increase
Day 2 severe wind probs, favoring our nw IN and sw MI areas
in a high shear/moderate CAPE environment.

&&

.LONG TERM...(Monday through Saturday)
Issued at 300 PM EDT Sat Jun 19 2021

Drier and cooler air will advect in post-frontal Monday into
Tuesday, though low chances remain for showers Monday as the
upper trough axis translates through. High pressure then dominates
into Wednesday and Thursday with temps on the rise. The late week
period will then feature the next decent chance for convection.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 724 PM EDT Sat Jun 19 2021

Weak low level moisture transport being fed into weak low level
front has been sufficient for isolated/scattered shower/storm
development over past few hours across southern Lower Michigan.
This boundary should continue to slowly sag south this evening as
Great Lakes upper wave continues to depart to the east. Some
question as to coverage of these showers and thunderstorms into
this evening with northern Indiana on the southern periphery of
the stronger forcing with the departing wave. Instability gradient
is rather strong however, with greater instability along and south
of US Route 6. Threat of isolated thunder does exist at KSBN
through around 03Z, with some potential possibly working into KFWA
for a time mid/late evening. With lesser confidence in coverage at
KFWA will continue to omit with the 00Z TAFS, but will need to
watch trends as outflow interactions from far northern Indiana
storms could be enough to give KFWA brief shower/storm after 03Z
this evening. Some patchy fog is possible late tonight along and
just in wake of southward sagging frontal boundary and will
include late MVFR mention at KSBN. Otherwise, warm front retreats
to the north on Sunday with pre-frontal forcing yielding better
chance of thunderstorms across northwest/portions of north central
Indiana after 21Z Sunday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 19, 12:50 PM CST, 7 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
250 PM EDT Sat Jun 19 2021

LMZ043-046-201900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
250 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a slight chance for thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are chances for strong to severe thunderstorms late Sunday
afternoon into Sunday night.

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-201900-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
250 PM EDT Sat Jun 19 2021 /150 PM CDT Sat Jun 19 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There are low chances for thunderstorms this afternoon into this
evening. Isolated strong to severe storms are possible, with heavy
rain, damaging winds, and hail up to 1 inch in diameter possible.
Confidence is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is risk for severe thunderstorms late Sunday afternoon into
Sunday night. Large hail, damaging winds, and heavy rain are the
main threats. Isolated tornadoes are also possible. Confidence is
medium.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-201900-
La Porte-Berrien-
250 PM EDT Sat Jun 19 2021 /150 PM CDT Sat Jun 19 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There are low chances for thunderstorms this afternoon into this
evening. Isolated strong to severe storms are possible, with heavy
rain, damaging winds, and hail up to 1 inch in diameter possible.
Confidence is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is risk for severe thunderstorms late Sunday afternoon into
Sunday night. Large hail, damaging winds, and heavy rain are the
main threats. Isolated tornadoes are also possible. Confidence is
medium.

Dangerous swimming conditions are expected on Lake Michigan beaches
Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 19, 5:26 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
726 PM EDT Sat Jun 19 2021

INZ003-004-MIZ077-200000-
La Porte-St. Joseph-Berrien-
726 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHERN BERRIEN COUNTIES...

At 725 PM EDT/625 PM CDT/, a strong thunderstorm was located near New
Buffalo, or 7 miles northeast of Michigan City, moving east at 35
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Bend, Michigan City, Buchanan, New Buffalo, New Carlisle, Three
Oaks, Long Beach, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Dayton, Galien, Michiana Shores, Grand
Beach, Michiana, Union Pier, New Troy, Harbert, Chain-o-lakes and
Crumstown.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 53 and 72.
 Interstate 94 in Indiana between mile markers 41 and 45.
 Interstate 94 in Michigan between mile markers 0 and 11.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4176 8691 4183 8678 4189 8669 4187 8630
      4161 8636 4172 8691 4173 8691 4174 8692
TIME...MOT...LOC 2325Z 278DEG 32KT 4180 8680

HAIL...0.25IN
WIND...40MPH

NWS
Special weather statement, Jun 19, 5:39 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
739 PM EDT Sat Jun 19 2021

MIZ077-078-200030-
Berrien-Cass-
739 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT CASS AND EAST CENTRAL BERRIEN
COUNTIES...

At 739 PM EDT, a strong thunderstorm was located near Dowagiac,
moving east at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Niles, Dowagiac, Cassopolis, Marcellus, Pokagon, Penn, Vandalia,
Dewey Lake, Dailey, La Grange, Paradise Lake, Calvin Center,
Sumnerville, Indian Lake, Donnell Lake, Sandy Beach, Jones, Diamond
Lake, Shavehead Lake and Wakelee.

Seek shelter until this storm passes.

&&

LAT...LON 4189 8628 4206 8626 4206 8577 4181 8578
TIME...MOT...LOC 2339Z 273DEG 25KT 4197 8618

HAIL...0.75IN
WIND...50MPH

MARSILI
Local storm report, Jun 19, 7:47 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
947 PM EDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             CLEAR LAKE              41.73N 84.84W
06/19/2021  M0.70 INCH       STEUBEN            IN   TRAINED SPOTTER

&&
Local storm report, Jun 19, 7:49 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
949 PM EDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     EAGLE LAKE              41.80N 86.03W
06/19/2021                   CASS               MI   911 CALL CENTER

            NUMEROUS TREES AND POWERLINES DOWNED ALL
            ACROSS THE SOUTHERN PART OF THE COUNTY.

&&

The radar

The Northern Indiana radar (KIWX), 84 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Starke

When
June 19, 8:15 PM CST to 8:16 PM CST
Where
Starke County, 0.86 mi SW of Brems
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.320, -86.710

Report was received of trees and tree limbs down along state route 8 between N CR 100 W and N Range Road.

Thunderstorm Wind, Starke

When
June 19, 8:37 PM CST to 8:38 PM CST
Where
Starke County, 0.86 mi NE of San Pierre
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.210, -86.890

A mobile home was overturned and destroyed as a result of a microburst. A 79 year old male lost his life and his wife (age unknown) was injured while inside the mobile home. An RV was also flipped nearby. Power poles and trees in the area showed no signs of damage. Winds were estimated between 70 and 80 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Starke2021-06-1979MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967098, 967100.